Hail, Brookings
- When
- July 25, 3:28 PM CST
- Where
- Brookings County, 5.87 mi NNW of White
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.510, -96.690
Thunderstorms once again developed over eastern South Dakota and became severe. Strong winds and large hail were quite common with the storms as they moved east.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms once again developed over eastern South Dakota and became severe. Strong winds and large hail were quite common with the storms as they moved east.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 25, 2:23 PM CST, 1 hour 5 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 323 PM CDT Tue Jul 25 2017 .SHORT TERM...(This evening through Wednesday) Issued at 323 PM CDT Tue Jul 25 2017 Convection remains the primary focus in the short term portions of the forecast. Warm and very humid air has lifted northward into the CWA south of a frontal boundary situated west of Chamberlain through Huron and north of Marshall. This boundary will be the focal point for convection later this afternoon and into the evening hours. MLCAPE values continue to surge along and south of the aforementioned boundary, approaching 3000+ J/KG at mid-afternoon, however 700 mb temperatures this afternoon continue to show issues with temperatures aloft. Fairly intense convergence along portions of the boundary, combined with the likelihood of attaining convective temperatures, should promote scattered storm growth in south central SD and adjacent areas of NE between 3 and 5pm. Scattered convection will then quickly build northeast along the boundary through 00z. Storm organization this afternoon will be limited, with an increased trend towards multi-cellular clusters given low effective shear values. Prevailing flow will likely push storms slightly to the east and north with time, but most of the activity may be cold pool driven this evening. Anticipating several clusters of storms, with the greatest severe weather threat in an area from Gregory north and northeast through Huron, Mitchell, Brookings and Marshall. Storms will likely find it difficult to turn southeast into a narrow +14C 700 mb thermal axis that will be situated across the eastern 2/3rds of the CWA. It's possible that storms that form in the northern portions of the CWA could cross out of the CWA quickly this evening. Hazards: Large CAPE with most of the shear in the favorable hail growth region could support golf ball or larger hail in the initial storm development. However, steep 0-3km lapse rates, DCAPE pushing 1800 J/KG, and generally weak low level flow should promote downburst winds with localized 70 mph wind gusts. There is a very brief and limited risk for tornadoes along the Hwy 14 corridor, mainly from Brookings to Marshall from 6 to 8pm, as LCLs are much lower and 0-1 km shear does increase upwards of 15 knots along the surface boundary. The slow cell trajectory and pooling moisture will lead to a localized heavy rainfall potential. Feel that WPC has outlined the area well, with a slight risk for excessive rainfall into the overnight hours. Overnight and into Wednesday: WV imagery this afternoon showing stronger shortwave beginning to pivot northeast out of the Central Rockies. This wave will begin to move into the Plains later tonight, and will begin to drive or enhance an area of precipitation across Nebraska as it moves eastward. Likely reaching the CWA by 09Z-12Z, we should start to see an uptick in new convection moving across the area mid-morning, rooted in or around the 700 mb layer, forced . by increasing LLJ ahead of the aforementioned wave. Not anticipating widespread severe storms with this activity given very poor shear, but initial development could lean on the strong side. Leaning towards cooler temperatures and rain chances shifting southeast through the day on Wednesday. 850MB isentropic downglide commences quickly by mid-morning, and should shift rain chances away as it does so. .LONG TERM...(Wednesday night through Tuesday) Issued at 323 PM CDT Tue Jul 25 2017 Precipitation should shut down fairly quickly Thursday evening as shortwave energy migrates to the south and east and surface high pressure noses into the region. This should keep conditions cool and mainly dry into the weekend. Could be some isolated shower/thunderstorms activity that migrates in from the west Friday night but expect activity to remain isolated concentrated fairly close to the mid-level shortwave energy. Similarly, on Saturday night into Sunday morning, may have a few storms form on the nose of weak low level jet across eastern South Dakota into southwest Minnesota. Again, expect this activity to remain fairly isolated. Monday appears to be fairly dry and seasonal as upper level ridge builds across the western half of the US; however, Tuesday into Wednesday appears to be more unsettled as low pressure system moves from the inter-mountain west into the Northern Plains. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1210 PM CDT Tue Jul 25 2017 The risk for convection this evening is the primary aviation concern, but still remains focused near KHON for much of the upcoming 12 hours. With this activity, brief reductions in visibility as well as strong wind gusts may be possible. Storms may begin to form or move into areas from FSD to SUX after midnight and into day break Wednesday as an upper wave moves through. Additionally, models continue to hint at increasing stratus pouring in from the north after midnight with MVFR ceilings possible through Wednesday morning. Feel that any activity in the morning should be scattered in nature. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Dux LONG TERM...BT AVIATION...Dux
Hazardous Weather Outlook National Weather Service Sioux Falls SD 527 AM CDT Tue Jul 25 2017 MNZ071-072-080-081-097-098-SDZ038>040-050-052>066-068-261030- Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Rock-Beadle- Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody- Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Bon Homme- 527 AM CDT Tue Jul 25 2017 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Warm and humid conditions will set the stage for thunderstorms to erupt late this afternoon into early evening along a line from Chamberlain to Huron to Marshall. Initial more isolated storms will be capable of hail up to 2 inches in diameter and wind gusts to 75 mph. An isolated tornado will be possible, mainly along the highway 14 corridor from Huron to Marshall between 6 pm and 10 pm. Storms will become more widespread through the evening, with the threat evolving toward damaging wind gusts, with the storm threat area gradually shifting southeast toward Interstate 90 toward and after midnight. Storms will also bring a threat of locally heavy rainfall, with potential for up to 2 to 4 inches of rain and flash flooding in some locations. Heat index values from the James River valley westward will reach a very uncomfortable and dangerous 100 to 105 degrees for a few hours this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely after 5 pm, but closer to 10 pm in the tri-state area. IAZ001>003-012-013-020-031-MNZ089-090-NEZ013-014-SDZ067-069>071- 261030- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Plymouth-Woodbury-Nobles- Jackson-Dixon-Dakota-Lincoln SD-Yankton-Clay SD-Union- 527 AM CDT Tue Jul 25 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight While there is a small chance of thunderstorms by late evening, the better chance for thunderstorms is expected after midnight. The main threat with storms will be damaging wind gusts to 70 mph, but a few storms will be capable of producing quarter size hail and periods of heavy rainfall. Heat index values through the Missouri River valley will reach a very uncomfortable and dangerous near 100 degrees for a few hours this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible after 10 pm. IAZ014-021-022-032-261030- Clay IA-Cherokee-Buena Vista-Ida- 527 AM CDT Tue Jul 25 2017 This Hazardous Weather Outlook is for portions of northwest Iowa and west central Iowa. .DAY ONE...Today and Tonight Thunderstorms will be possible by late night. While severe weather is unlikely, a few storms could produce hail up to quarter size and winds to 60 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms will be likely on Wednesday. An isolated severe storm is possible, with the main threats quarter sized hail and 60 mph wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight.
The Sioux Falls radar (KFSD), 103 km away, was scanning. The volume nearest the first event began at 21:28 UTC.
7 thunderstorm wind, 6 hail, 1 tornado. Local standard time, as filed.
Small trees downed.
Small branches downed.
Broken windshields causing by wind blown hail along Interstate 90 between mile markers 305 and 308.
Hail, blown by 65 to 75 mph winds, caused considerable damage to vehicle windshields on Interstate 90.
Brief tornado caused localized tree damage, as well as minor damage to farm out buildings.
Trees uprooted and large branches downed.
Small branches downed.
Small branches downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyThe tornado archive for South Dakota, 2017Warnings in South Dakota, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714152, 714153, 714168, 714155, 714169, 714166, 714175, 714156, 714163, 714167, 714170, 714171, 714158, 714172.